0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Research Letters |

Reversible Alopecia Associated With Glatiramer Acetate FREE

Maria F. Pacheco, MD; Heidi Jacobe, MD; Todd N. Eagar, PhD; Olaf Stüve, MD, PhD
[+] Author Affiliations

Author Affiliations: Spinal Cord Injury Unit (Dr Pacheco) and Neurology Section (Dr Stüve), Veterans Affairs North Texas Health Care System, Medical Service, Dallas; and the Departments of Dermatology (Dr Jacobe), Neurology, and Immunology (Drs Eagar and Stüve), University of Texas Southwestern Medical Center at Dallas.


Arch Neurol. 2010;67(9):1154. doi:10.1001/archneurol.2010.195.
Text Size: A A A
Published online

We describe a 42-year-old woman with relapsing-remitting multiple sclerosis (MS) who developed alopecia while receiving pharmacotherapy with glatiramer acetate (GA).

The patient was diagnosed with relapsing-remitting MS in 1998 based on her clinical presentation, positive surrogate disease markers on magnetic resonance imaging, and the presence of multiple oligoclonal bands in her cerebrospinal fluid. The patient was initially treated with interferon β-1b. In 2004, GA therapy was initiated. Findings on neurological examination had been stable for the past 4 years, and her score on the Expanded Disability Status Scale1 was 0 in March 2009. The patient has tolerated GA well and repeatedly denied any adverse effects typically associated with this agent. Her medical history is otherwise significant for hypothyroidism, which was diagnosed in 1997. While receiving levothyroxine therapy, the patient has remained euthyroid during our care for the past 4 years based on the measurements of thyroid stimulating hormone and free thyroxine serum levels.

In August 2006, the patient first noticed substantial progressive hair loss over her scalp, pubic area, axillae, and extremities. Specifically, she was concerned about her scalp hair falling out in tufts when brushing. There was no recent illness, menorrhagia, or hematochezia. Her father has a history of male-pattern balding.

The patient was referred to a dermatologist for evaluation, who documented diffuse hair loss over the scalp, largely in density, and some miniaturizing of the hair follicles anteriorly. Eyelashes and eyebrows were not affected. No hair was noted on the upper extremities. A hair pull test was negative, and a diagnosis of a nonscarring alopecia was established. A diagnosis of alopecia areata was thought highly unlikely.

The patient stopped taking GA for 3 months and reported complete remission of her alopecia. Treatment with GA was reinitiated for 6 months, and there has been no reoccurrence of alopecia.

This is the first report of alopecia during GA therapy. There is no evidence that alopecia is more common in patients with MS than in the general population. While an association between MS, alopecia universalis, and autoimmune thyroiditis was described by Alviggi et al,2 there has not been any laboratory evidence of inflammatory thyroid disease in this patient. Hair loss is also relatively commonly observed in patients with MS who receive immunosuppressive agents,3,4 which is thought to be a consequence of toxicity to the hair follicle. The fact that the patient's alopecia was partial, localized, and fully reversible would argue against a similar underlying mechanism with GA. This case report suggests that temporary cessation of GA treatment may be sufficient in patients with MS who experience hair loss but are otherwise clinically stable.

ARTICLE INFORMATION

Correspondence: Dr Stüve, Neurology Section, Veterans Affairs North Texas Health Care System, Medical Service, 4500 S Lancaster Rd, Dallas, TX 75216 (olaf.stuve@utsouthwestern.edu).

Accepted for Publication: April 23, 2010.

Author Contributions:Study concept and design: Pacheco, Eagar, and Stüve. Acquisition of data: Pacheco and Stüve. Analysis and interpretation of data: Jacobe and Stüve. Drafting of the manuscript: Eagar and Stüve. Critical revision of the manuscript for important intellectual content: Pacheco, Jacobe, Eagar, and Stüve. Statistical analysis: Eagar. Administrative, technical, and material support: Eagar and Stüve. Study supervision: Pacheco and Stüve.

Financial Disclosure: None reported.

Kurtzke  JF Rating neurologic impairment in multiple sclerosis: an expanded disability status scale (EDSS). Neurology 1983;33 (11) 1444- 1452
PubMed Link to Article
Alviggi  CCarrieri  PBPivonello  R  et al.  Association of pelvic endometriosis with alopecia universalis, autoimmune thyroiditis and multiple sclerosis. J Endocrinol Invest 2006;29 (2) 182- 189
PubMed Link to Article
Galetta  SLMarkowitz  C US FDA-approved disease-modifying treatments for multiple sclerosis: review of adverse effect profiles. CNS Drugs 2005;19 (3) 239- 252
PubMed Link to Article
Weiner  HLCohen  JA Treatment of multiple sclerosis with cyclophosphamide: critical review of clinical and immunologic effects. Mult Scler 2002;8 (2) 142- 154
PubMed Link to Article

Figures

Tables

References

Kurtzke  JF Rating neurologic impairment in multiple sclerosis: an expanded disability status scale (EDSS). Neurology 1983;33 (11) 1444- 1452
PubMed Link to Article
Alviggi  CCarrieri  PBPivonello  R  et al.  Association of pelvic endometriosis with alopecia universalis, autoimmune thyroiditis and multiple sclerosis. J Endocrinol Invest 2006;29 (2) 182- 189
PubMed Link to Article
Galetta  SLMarkowitz  C US FDA-approved disease-modifying treatments for multiple sclerosis: review of adverse effect profiles. CNS Drugs 2005;19 (3) 239- 252
PubMed Link to Article
Weiner  HLCohen  JA Treatment of multiple sclerosis with cyclophosphamide: critical review of clinical and immunologic effects. Mult Scler 2002;8 (2) 142- 154
PubMed Link to Article

Correspondence

September 1, 2010
Isabelle Korn-Lubetzki, MD; Bettina Steiner-Birmanns, MD; Sol Jaworowski, MD
Arch Neurol. 2010;67(9):1154-1155. doi:10.1001/archneurol.2010.192.
CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Collections
PubMed Articles